Drug Interactions: Know Ingredients, Consult Your Physician

Medical Author: Dennis Lee, M.D.
Medical Editor: Jay M. Marks, M.D.

John is a gentleman with a delightful sense of humor, a successful businessman, a loving husband, and a proud father of two beautiful children. I first met him more than 10 years ago in a local hospital. (Both of us were under 40 years of age.) I was asked by his internist to help manage John's serious liver disease. The way in which he developed his liver disease demonstrates how ordinarily-safe, over-the-counter (OTC) medications can be deadly when used improperly and the potentially serious nature of adverse interactions among drugs and of drugs with food.

While actual dates of the events have become fuzzy, I remember the essence of what happened. John had more than a few drinks at a New Year's Eve party at a local restaurant. The following morning, he developed nausea, vomiting, headache and flu-like symptoms. He took several over-the-counter cold/flu medications every few hours for relief from his symptoms; as the symptoms persisted he took more medications.

A few days later, his wife took him to the emergency room because he couldn't stop vomiting, and his skin was turning yellow. Initial blood tests performed in the emergency room showed that he had high concentrations of liver enzymes and a high bilirubin, both signs of a liver problem. (High blood levels of bilirubin cause the skin and eyes to turn yellow, a condition called jaundice.) His internist and I suspected that he had either acute viral hepatitis (such as hepatitis A, or B) or drug-induced liver damage (such as from acetaminophen, commonly known by it's brand name, Tylenol, that is used in many cold and flu medications). Blood tests found no evidence of hepatitis viruses.

During the ensuing 24 hours John's jaundiced increased, and he became

more lethargic. While neither the internist nor I had a clear explanation for his liver damage, both of us were impressed by the rapidity of his deterioration and realized that unless liver transplantation could be arranged quickly, he would die of liver failure.

Luckily, the medical director of a near-by liver transplantation unit transferred John to his unit as soon as we contacted him. In fact, John lapsed into a coma within minutes of arriving at the unit. (Coma in the setting of rapidly deteriorating liver damage usually progresses rapidly to death.) The transplantation team had to perform emergency liver transplantation using a non-immunologically matched liver. Ordinarily, liver transplant recipients have to wait weeks to months for a liver from a donor who immunologically, is similar to (matches) the recipient to avoid rejection of the organ. In John's case, the non-matched liver kept him alive just long enough until a matched liver became available, and a second transplant could be performed. Today, John is alive and well, and, by my calculation, his children should be graduating from high school soon.

Several months later, I called the transplant director to thank him and the transplant team on behalf of John. The transplant director told me that they were still uncertain of the cause for the liver failure, but examination of John's liver under the microscope suggested drug toxicity-most likely acetaminophen.

Acetaminophen is the pain-reliever in Tylenol. Acetaminophen also is in many prescription and OTC pain relievers and cold/flu remedies. For example, each tablespoon of the common nighttime cold remedy, NyQuil, contains acetaminophen. Similarly, each tablet of hydrocodone/acetaminophen (Vicodin), a popular narcotic painkiller also contains acetaminophen in some of its formulations.

For the average healthy adult, the maximum recommended dose of acetaminophen over a 24 hour period is four grams (4000 mg) or eight extra-strength pills. (Each extra-strength pill contains 500 mg and each regular strength pill contains 325 mg of acetaminophen.). In recommended doses, acetaminophen is quite safe to use for minor headaches, fever, aches and pains. Acetaminophen usually is toxic to the liver only in high doses; a single dose of 7 to 10 grams of acetaminophen (14 to 20 extra-strength tablets) can cause liver damage in the average healthy adult. The most common cause of acetaminophen induced liver damage is suicidal overdose.

Can acetaminophen cause liver damage in lower doses?

The answer is yes. It seems that certain individuals are more prone than others to develop acetaminophen-induced liver damage; doses as low as 3 to 4 grams in a single dose or 4 to 6 grams over 24 hours have been reported to cause severe liver injury, sometimes even resulting in death. People who drink alcohol regularly appear to be especially susceptible to acetaminophen-induced liver damage. Therefore, a person who drinks more than two alcoholic beverages per day should not take more than two grams of acetaminophen (equivalent to four extra strength tablets) over 24 hours.

John's illness illustrates the potential danger of interactions of fo

od or drugs with other drugs. (Alcohol can be considered both a food and a drug). I believe that John's alcohol consumption during the holiday party rendered him susceptible to acetaminophen liver damage. He then unknowingly took too many acetaminophen-containing tablets the next day. The amount of acetaminophen he took that day would not have damaged his liver if he had not been drinking alcohol. In other words, the alcohol-acetaminophen interaction was the problem. Always read the labels of all prescription and over-the-counter medications and understand the active ingredients and their strengths.

Another adverse drug interaction I encounter periodically involves warfarin (Coumadin), the active ingredient in Coumadin. Warfarin is an anti-coagulant (blood thinner) that prevents the liver from making factors that are necessary for the formation of blood clots. It is useful in preventing blood clots in patients who are prone to develop blood clots in the veins of their legs (deep vein thrombosis). Blood clots in the veins of the leg can break loose and travel to the lungs (pulmonary embolism) to cause chest pain, shortness of breath, and even life-threatening shock. Warfarin also is used sometimes to prevent blood clots in patients with an irregularity in the rhythm of their hearts called atrial fibrillation and in patients with artificial heart valves. Patients with atrial fibrillation are prone to form clots in the chambers of their hearts. Patients with artificial heart valves are prone to form blood clots on the artificial valves. Blood clots that break loose from the heart can travel to the arteries in the brain, disrupt the blood supply to the brain, and cause strokes.

Warfarin, however, has a narrow "therapeutic window". This means that small changes in the dose or effect (potency) of warfarin can lead to too much or too little anti-coagulation. If the anti-coagulation is too much, spontaneous and potentially serious bleeding can occur. Foods, vitamins, and drugs all can affect the potency of warfarin. For example, nonsteroidal antiinflammatory drugs or NSAIDs (such as ibuprofen, Naprosyn and aspirin) are widely used pain relievers, fever reducers, and anti-inflammatory medications for arthritis, bursitis, or tendonitis. NSAIDs can increase the potency of warfarin. Patients who take warfarin and NSAIDs together risk serious bleeding, for example, into the intestine.

Vitamin E is an anti-oxidant that also has anti-coagulant effects. When taken with warfarin, the combination can lead to serious bleeding. I once saw a patient who developed a massive stroke due to bleeding in his brain as a result of taking vitamin E and warfarin.

Drug interactions are not confined to prescription drugs. Interactions can occur between drugs and OTC products, nutritional products, herbal supplements, and vitamins. To further complicate the situation, many OTC and nutritional products contain multiple active ingredients, each of which have the potential to interact with drugs. Worse yet, most doctors and patients are not familiar with all of the ingredients in herbal supplements and nutritional products. Older patients are more likely to suffer from interactions since they take more prescribed medications and OTC products.

A word of caution, however, as not all drug interactions have seriou

s consequences. Many interactions produce no discernible or only minor side effects. Interactions usually affect only a small number of people who take the interacting drugs, OTC products, herbs, or vitamins. Some adverse interactions can be avoided by minor adjustments in doses of medications. Sometimes, drug interactions actually can be beneficial. Therefore, only your doctor should decide whether a drug interaction is of enough concern to warrant stopping or changing medications or altering doses of medication. Never stop or start a prescription medication or adjust its dose without first consulting your doctor. Before starting any OTC, herbal, or nutritional product, you should consult your physician. If you suspect that you are suffering from the side effects or interactions of drugs, call your doctor immediately.


Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Reviewed on 12/9/2014

Health Solutions From Our Sponsors